Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A new multidimensional continued fraction algorithm

Authors: Jun-ichi Tamura and Shin-ichi Yasutomi
Journal: Math. Comp. 78 (2009), 2209-2222
MSC (2000): Primary 11J70; Secondary 68W25
Published electronically: January 29, 2009
MathSciNet review: 2521286
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It has been believed that the continued fraction expansion of $ (\alpha,\beta)$ $ (1,\alpha,\beta$ is a $ {\mathbb{Q}}$-basis of a real cubic field$ )$ obtained by the modified Jacobi-Perron algorithm is periodic. We conducted a numerical experiment (cf. Table B, Figure 1 and Figure 2) from which we conjecture the non-periodicity of the expansion of $ (\langle\sqrt[3]{3}\rangle, \langle\sqrt[3]{9}\rangle)$ ( $ \langle x\rangle$ denoting the fractional part of $ x$). We present a new algorithm which is something like the modified Jacobi-Perron algorithm, and give some experimental results with this new algorithm. From our experiments, we can expect that the expansion of $ (\alpha,\beta)$ with our algorithm always becomes periodic for any real cubic field. We also consider real quartic fields.

References [Enhancements On Off] (What's this?)

  • 1. Leon Bernstein, The Jacobi-Perron algorithm—Its theory and application, Lecture Notes in Mathematics, Vol. 207, Springer-Verlag, Berlin-New York, 1971. MR 0285478
  • 2. Ludwig Elsner and Helmut Hasse, Numerische Ergebnisse zum Jacobischen Kettenbruchalgorithmus in rein-kubischen Zahlkörpern, Math. Nachr. 34 (1967), 95–97 (German). MR 0219508
  • 3. T. Fujita, S. Ito, M. Keane, and M. Ohtsuki, On almost everywhere exponential convergence of the modified Jacobi-Perron algorithm: a corrected proof, Ergodic Theory Dynam. Systems 16 (1996), no. 6, 1345–1352. MR 1424403, 10.1017/S0143385700010063
  • 4. Shunji Ito, Junko Fujii, Hiroko Higashino, and Shin-ichi Yasutomi, On simultaneous approximation to (𝛼,𝛼²) with 𝛼³+𝑘𝛼-1=0, J. Number Theory 99 (2003), no. 2, 255–283. MR 1968452, 10.1016/S0022-314X(02)00076-8
  • 5. S. Ito and S. Yasutomi, On simultaneous approximation to certain periodic points related to modified Jacobi-Perron algorithm, to appear in Advanced Studies in Pure Mathematics.
  • 6. GiNaC web site:
  • 7. D.N. Lehmer, On Jacobi's Extension of the Continued Fraction Algorithm, Proc Natl Acad Sci U S A. 1918 December; 4(12): 360-364.
  • 8. C. D. Olds, Continued fractions, Random House, New York, 1963. MR 0146146
  • 9. Oskar Perron, Grundlagen für eine Theorie des Jacobischen Kettenbruchalgorithmus, Math. Ann. 64 (1907), no. 1, 1–76 (German). MR 1511422, 10.1007/BF01449880
  • 10. E. V. Podsypanin, A generalization of the continued fraction algorithm that is related to the Viggo Brun algorithm, Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 67 (1977), 184–194, 227 (Russian). Studies in number theory (LOMI), 4. MR 0457337
  • 11. Fritz Schweiger, Multidimensional continued fractions, Oxford Science Publications, Oxford University Press, Oxford, 2000. MR 2121855
  • 12. J. Tamura, A new approach to higher dimensional continued fractions, preprint.
  • 13. Jun-ichi Tamura, A class of transcendental numbers having explicit 𝑔-adic and Jacobi-Perron expansions of arbitrary dimension, Acta Arith. 71 (1995), no. 4, 301–329. MR 1339134

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11J70, 68W25

Retrieve articles in all journals with MSC (2000): 11J70, 68W25

Additional Information

Jun-ichi Tamura
Affiliation: 3-3-7-307 Azamino Aoba-ku, Yokohama, 225-0011 Japan

Shin-ichi Yasutomi
Affiliation: General Education, Suzuka National College of Technology, Shiroko Suzuka Mie 510-0294, Japan

Keywords: Diophantine approximation, multidimensional continued fraction algorithm
Received by editor(s): May 8, 2008
Received by editor(s) in revised form: August 25, 2008
Published electronically: January 29, 2009
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.